advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Noblesville, Indiana, USA:

In February 2004, my 16 year old daughter went into DKA with an A1c of 16. While in the Pediatric Intensive Care Unit (PICU), she developed a headache that lasted over two weeks. They put her on Topamax, Zanaflex, and Relpax. She was breathing rapidly and diaphoretic, with chest pain, and ended up in the Emergency Room (ER). They discontinued her medications.

In April, she developed severe abdominal pain, had difficulty eating and drinking as it caused severe pain, She had an endoscopy and a colonoscopy; both were okay. Her white count is dropped from 14.4 in February to 2.2 in May.

She has had multiple tests, CTs, x-rays and laboratory work. Her weight has dropped from 134 pounds to 96.4 pounds. Her A1c is 8.8. She is in a constant state of dehydration. and her amylase level is low. Today, my daughter's white count is 3.9 and she is vomiting. Her pulse is 138 and she has had a positive ANA (antinuclear antibody) speckled pattern. The doctors are baffled. She has abnormal laboratory results, but we still have no diagnosis. Her blood sugars run from 30 to 500 mg/dl [1.7 to 27.8 mmol/L] and she is not eating. Do you have any suggestions? I'm watching my daughter waste away to nothing. She has been in the hospital over a dozen times with no answers. Her brother has antiphospholipid antibody syndrome, an autoimmune disease.

Answer:

This is very complex and this forum is inadequate for your needs. Does she see the pediatric endocrinology group at the world-class children's hospital in your state capital?

I am a bit confused, though. I do not understand that she was in the PICU with a headache for two weeks, then was transferred to the Emergency Room. No doubt, DKA can be life-threatening and can lead to brain swelling and this could lead to change in mental status and headache. Did you mean to say she actually was discharged first and things persisted, and she was then taken to the local ER?

You should ask for a CARE CONFERENCE to discuss your questions and concerns with the various doctors involved in her care so that all issues, medical, psychological, social, etc., can be addressed.

DS

Additional comments from Dr. Stuart Brink:

This sounds very dangerous and very frightening to me. I hope that you are working with a full diabetes team with experience working with adolescents. The most common cause of such high A1c levels is omitted insulin, often denied by teen and parents, and often related to serious psychosocial problems - depression, sexual or physical abuse, rape, drug abuse. Occasionally, it is related to other conditions, such as adrenal or thyroid problems. There must be a detailed and concerted effort to evaluate psychological factors and also to rule out other possible conditions that would cause such ongoing need for hospitalization, poor control, weight loss, etc. Included in this list is a detailed diagnostic workup to exclude even unrelated medical conditions associated with ongoing weight loss since they could, rarely, occur independent of your daughter's diabetes: cancer, kidney or liver problems, other GI disorders, etc. Please go back and have a private conference with your daughter's diabetes team and see what they are recommending. If necesary, ask to be transferred to an alternaative diabetes team for a second opinion if a diagnosis cannot be discovered. There is an excellent pediatric and adolescent diabetes team at Riley Children's Hospital in Indianapolis and an equally excellent young adult team on the adult diabetes service at IU as well.

SB

DTQ-20040811214946
Original posting 16 Aug 2004
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.